Eosinophilic Pneumonia Possibly Linked to Vaping, THC Use

By Will Boggs MD

March 31, 2020

NEW YORK (Reuters Health) - Vaping and tetrahydrocannabinol (THC) use might be associated with the development of eosinophilic pneumonia and lymphadenopathy, according to a case report.

"Eosinophilic pneumonia often presents in previously healthy individuals with many symptoms and findings consistent with those of an infectious etiology," Dr. Eric S. Mull of Nationwide Children's Hospital, in Columbus, Ohio, told Reuters Health by email. "This frequently leads to difficulty discerning between the two disease processes initially, resulting in a delay in the appropriate therapy."

Such was the case of a 16-year-old white girl that Dr. Mull and colleagues describe in a report in Pediatrics.

Three months before her presentation to their emergency department (ED), the girl, who had a one-year history of vaping with nonbranded mint-flavored cartridges that she purchased from friends at school, had been admitted briefly for pneumonia.

Her current presentation included complaints of a three-month history of cough and shortness of breath and a one-week history of abdominal discomfort, diarrhea, fever and chest pain. Four days earlier, she had been diagnosed at a local urgent care facility with lower-lobe pneumonia and started on a five-day course of azithromycin.

In the ED, she was afebrile but tachypneic with a peripheral oxygen saturation of 92%. She had labored breathing, wheezing and rales in both lower lung fields.

Her urine toxicology test was positive for THC, which she admitted to using in conjunction with vaping one month earlier (though she had also reported ceasing vaping three months earlier).

Her CT chest angiogram revealed multifocal airspace ground-glass opacities in all lobes, along with hilar lymphadenopathy. She was admitted for hypoxia secondary to suspected recurrent bacterial pneumonia.

After a negative infectious workup and persistent radiologic findings, she underwent bronchoscopy with bronchoalveolar lavage, which showed considerable pulmonary eosinophilia (62% vs. the normal <10%) and Charcot-Leyden crystals with no signs of parasitic larvae or eggs. These findings were consistent with hypersensitivity pneumonitis or acute eosinophilic pneumonia.

The patient was started on systemic corticosteroids and was successfully weaned off supplemental oxygen within 24 hours. She was discharged from the hospital with a prescription for a two-week course of corticosteroids followed by a four-week steroid taper.

At follow-up one week after discharge, her radiologic findings had resolved, and she reported complete resolution of her symptoms within two weeks of initiating corticosteroid therapy.

"Due to the fact that initial presentation may be difficult to differentiate from an infectious etiology, peripheral eosinophilia could be used as a diagnostic indicator to assist in the direction of management," Dr. Mull said. "Peripheral blood eosinophilia is common and was observed in the patient discussed in this case report. It may not always be observed at the initial presentation, especially if there is a recent history of systemic steroid use."

"Bronchoscopy with BAL is essential for establishing the diagnosis triggered by the constellation of nonspecific findings at time of presentation that included peripheral eosinophilia coupled with failure to improve with treatment tailored toward an infectious process," he said. "These conditions should prompt healthcare providers to seriously consider the necessity of this invasive diagnostic procedure."

"I think this case highlights the importance of obtaining a comprehensive, detailed history inclusive of the social and formulating a broad differential to establish the correct diagnosis," Dr. Mull said. "Without both factors accurately obtained, it becomes rather easy to misdiagnose the disease process that could result in a life-threatening complication for the patient."

He added, "With e-cigarette use only recently being regulated by the (Food and Drug Administration's) Center for Tobacco Products (CTP) in 2016, there is still an imperative need for continued studies and documented reports on the adverse health effects and risks related to how easily the consumer can alter the products inhaled on the selected devices used."

SOURCE: https://bit.ly/39mfUMR Pediatrics, online March 26, 2020.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....